Format

Send to

Choose Destination
See comment in PubMed Commons below
Diabetes. 2005 Dec;54(12):3592-601.

Mechanisms of hypoglycemia-associated autonomic failure and its component syndromes in diabetes.

Author information

  • 1Division of Endocrinology, Metabolism and Lipid Research and General Clinical Research Center, Campus Box 8127, Washington University School of Medicine, 660 South Euclid Ave., St. Louis, Missouri 63110, USA. pcryer@wustl.edu

Abstract

Iatrogenic hypoglycemia is a problem for people with diabetes. It causes recurrent morbidity, and sometimes death, as well as a vicious cycle of recurrent hypoglycemia, precluding maintenance of euglycemia over a lifetime of diabetes. Improved therapeutic approaches that will minimize both hypo- and hyperglycemia will be based on insight into the pathophysiology of glucoregulation, specifically glucose counterregulation, in insulin-deficient (type 1 and advanced type 2) diabetes. In such patients, hypoglycemia is the result of the interplay of relative or absolute therapeutic insulin excess and compromised physiological (the syndrome of defective glucose counterregulation) and behavioral (the syndrome of hypoglycemia unawareness) defenses against falling plasma glucose concentrations. The concept of hypoglycemia-associated autonomic failure (HAAF) in diabetes posits that recent antecedent iatrogenic hypoglycemia causes both defective glucose counterregulation (by reducing epinephrine responses to a given level of subsequent hypoglycemia in the setting of absent decrements in insulin and absent increments in glucagon) and hypoglycemia unawareness (by reducing sympathoadrenal and the resulting neurogenic symptom responses to a given level of subsequent hypoglycemia) and thus a vicious cycle of recurrent hypoglycemia. The clinical impact of HAAF is well established in type 1 diabetes; it also affects those with advanced type 2 diabetes. It is now known to be largely reversible, by as little as 2-3 weeks of scrupulous avoidance of hypoglycemia, in most affected patients. However, the mechanisms of HAAF and its component syndromes are largely unknown. Loss of the glucagon secretory response, a key feature of defective glucose counterregulation, is plausibly explained by insulin deficiency, specifically loss of the decrement in intraislet insulin that normally signals glucagon secretion as glucose levels fall. Reduced neurogenic symptoms, a key feature of hypoglycemia unawareness, are largely the result of reduced sympathetic neural responses to falling glucose levels. The mechanism by which hypoglycemia shifts the glycemic thresholds for sympathoadrenal activation to lower plasma glucose concentrations, the key feature of both components of HAAF, is not known. It does not appear to be the result of the release of a systemic mediator (e.g., cortisol, epinephrine) during antecedent hypoglycemia or of increased blood-to-brain glucose transport (although increased transport of alternative fuels is conceivable). It is likely the result of alterations of brain metabolism. Although there is an array of clues, the specific alteration remains to be identified. While the research focus has been largely on the hypothalamus, hypoglycemia is now known to activate widespread brain regions, including the medial prefrontal cortex. The possibility that HAAF could be the result of posthypoglycemic brain glycogen supercompensation has also been raised. Finally, there appear to be diverse causes of HAAF. In addition to recent antecedent hypoglycemia, these include exercise- and sleep-related HAAF. Clearly, a unifying mechanism of HAAF would need to incorporate these causes as well. Pending the prevention and cure of diabetes, critical fundamental, translational, and outcomes research is needed if we are to eliminate hypoglycemia from the lives of people affected by diabetes.

PMID:
16306382
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk